Alert archive / Wyoming / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 430, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Sep 20, 2019, 7:03 PM MDT for Campbell County, Crook County, Wyoming. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2019, 7:03 PM MDT (01:03 UTC)
- Expired
- Sep 20, 2019, 7:50 PM MDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, WY, Crook County, WY
The radar
The Rapid City radar (KUDX), 218 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 7:05 PM MDT | HAIL 1 | 11 Ene Recluse, WY | 40 TO 50 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1201 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
730
WUUS53 KUNR 210103
SVRUNR
WYC005-011-210200-
/O.NEW.KUNR.SV.W.0430.190921T0103Z-190921T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
703 PM MDT Fri Sep 20 2019
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Northeastern Campbell County in northeastern Wyoming...
Northwestern Crook County in northeastern Wyoming...
* Until 800 PM MDT.
* At 703 PM MDT, a severe thunderstorm was located 11 miles east of
Recluse, or 36 miles north of Gillette, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4501 10551 4500 10546 4500 10485 4496 10480
4466 10552 4484 10573
TIME...MOT...LOC 0103Z 228DEG 38KT 4480 10549
HAIL...1.00IN
WIND...60MPH
$$
JC4 follow-up statements
043
WWUS53 KUNR 210118
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
718 PM MDT Fri Sep 20 2019
WYC005-011-210200-
/O.CON.KUNR.SV.W.0430.000000T0000Z-190921T0200Z/
Campbell WY-Crook WY-
718 PM MDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES...
At 717 PM MDT, a severe thunderstorm was located 10 miles west of
Rockypoint, or 39 miles south of Broadus, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10539 4500 10485 4496 10480 4474 10535
4487 10552
TIME...MOT...LOC 0117Z 229DEG 37KT 4488 10532
HAIL...1.00IN
WIND...60MPH
$$
JC354
WWUS53 KUNR 210125
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
725 PM MDT Fri Sep 20 2019
WYC005-011-210200-
/O.CON.KUNR.SV.W.0430.000000T0000Z-190921T0200Z/
Campbell WY-Crook WY-
725 PM MDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES...
At 725 PM MDT, a severe thunderstorm was located 7 miles west of
Rockypoint, or 37 miles south of Broadus, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated. This storm has a history of producing
large hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10485 4496 10480 4479 10531 4488 10543
4500 10535
TIME...MOT...LOC 0125Z 227DEG 36KT 4491 10526
HAIL...1.25IN
WIND...60MPH
$$
JC416
WWUS53 KUNR 210142
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
742 PM MDT Fri Sep 20 2019
WYC005-011-210200-
/O.CON.KUNR.SV.W.0430.000000T0000Z-190921T0200Z/
Campbell WY-Crook WY-
742 PM MDT Fri Sep 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHEASTERN CAMPBELL AND NORTHWESTERN CROOK COUNTIES...
At 741 PM MDT, a severe thunderstorm was located over Lightning Flat,
or 35 miles southeast of Broadus, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lightning Flat and Rockypoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4500 10485 4496 10480 4486 10509 4494 10525
4500 10521
TIME...MOT...LOC 0141Z 230DEG 37KT 4498 10507
HAIL...1.00IN
WIND...60MPH
$$
JC929
WWUS53 KUNR 210150
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
750 PM MDT Fri Sep 20 2019
WYC005-011-210159-
/O.CAN.KUNR.SV.W.0430.000000T0000Z-190921T0200Z/
Campbell WY-Crook WY-
750 PM MDT Fri Sep 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Rapid City.
LAT...LON 4500 10485 4496 10480 4486 10509 4494 10525
4500 10521
TIME...MOT...LOC 0148Z 228DEG 38KT 4504 10497
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:01 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 20, 6:01 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 601 PM MDT Fri Sep 20 2019 .DISCUSSION...(This Evening Through Friday) Issued at 125 PM MDT Fri Sep 20 2019 Water vapor shows deep upper low over northern UT/southeast ID. Notable short wave lifting out of western SD into ND. Convection initiating over southeast WY and the CO front range indicative of the next short wave, and this is the activity that will be moving into our southwest zones by very late afternoon. At the surface, frontal boundary is stalled out over western SD. Mainly elevated convection early this afternoon will be most notable in far northwestern SD before lifting out of the area late this afternoon. Main focus for severe storms later this afternoon and evening will be across west central and southwest SD. Atmosphere should remain largely capped (outside of the Black Hills) until later in the afternoon. Approaching short wave will lead to thunderstorms moving into northeast WY and southwest SD in the 4-6 pm range, with activity then spreading north and east across the remainder of CWFA this evening and overnight. Better chance for severe storms will generally be around the Black Hills and areas south/east of the Black Hills. Storms initially may be discreet and there is some threat for tornadic activity, especially near the frontal boundary over southwest SD. Storms should then become more linear as the activity spreads north/eastward with more of a hail/wind threat at that time. Most intense storms should end around or just after midnight, with precip transitioning more showery overnight in our northern zones. Upper low shifts into western ND Saturday morning, then into southern Manitoba by late afternoon. Main impact for our area will be gusty northwest winds, especially on the SD plains and a wind advisory may be needed (will hold off issuing for now until any severe weather highlights have ended). Showers will likely persist much of the day from northeast WY through the northern Black Hills into northwest SD with temperatures there holding in the 50s to lower 60s, but a bit drier and warmest south/east of the Black Hills. Dry and warmer temps expected Sunday, but another short wave rotating around the main upper low/trof could keep west/northwest winds on the breezy side. Upper ridge will bring dry and warmer conditions for early next week. A few showers and slightly cooler weather towards mid week with another frontal passage. Even more unsettled weather likely towards the tail end of the week and weekend. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 601 PM MDT Fri Sep 20 2019 Showers and thunderstorms will continue to develop and move northeast across much of the area tonight as a cold front slowly moves east of the region. Some storms could be severe in the evening with large hail, strong wind gusts, and heavy rain. MVFR conditions can be expected in the vicinity of storms and will also develop across portions of the area later tonight into Saturday. Northwest winds will increase Saturday morning as the upper system moves across the Dakotas. Chances for showers will linger for areas mainly from northeast WY to the northern Black Hills and northwest SD on Saturday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...26
Hazardous weather outlook, Sep 20, 9:28 AM MDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 928 AM MDT Fri Sep 20 2019 WYZ054>056-071-211300- Northern Campbell-Southern Campbell-Western Crook- Northeastern Crook- 928 AM MDT Fri Sep 20 2019 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Chances for showers and thunderstorms this afternoon and evening. While a strong to severe storm is possible, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-024>026-028-031-032-049-072-073-WYZ057-058- 211300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Pennington Co Plains-Haakon-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Wyoming Black Hills-Weston- 928 AM MDT Fri Sep 20 2019 /1028 AM CDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming... and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected later this afternoon and evening. Severe storms are likely with large hail and gusty winds the main threats. Locally heavy rainfall is also possible across western South Dakota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds will develop across the western SD plains on Saturday. Sustained winds of 20 to 30 mph, with gusts around 45 mph, will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-029-030-041>044-046-047-074-211300- Southern Foot Hills-Southern Black Hills-Custer Co Plains- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd- Hermosa Foot Hills- 928 AM MDT Fri Sep 20 2019 /1028 AM CDT Fri Sep 20 2019/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Widespread showers and thunderstorms are expected later this afternoon and evening. Severe storms are likely, with large hail, gusty winds, and heavy rain. Additionally, isolated tornadoes will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds will develop across the western SD plains on Saturday. Sustained winds of 20 to 30 mph, with gusts around 45 mph, will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Sep 20, 4:49 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
449 PM MDT Fri Sep 20 2019
WYZ055-202315-
Southern Campbell WY-
449 PM MDT Fri Sep 20 2019
...STRONG THUNDERSTORM OVER SOUTH CENTRAL CAMPBELL COUNTY...
At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Pine Tree Junction, or 15 miles southwest of
Wright, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pine Tree Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4380 10569 4367 10529 4349 10553 4350 10576
4353 10586
TIME...MOT...LOC 2249Z 209DEG 27KT 4355 10566
JCSpecial weather statement, Sep 20, 5:14 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Rapid City SD
514 PM MDT Fri Sep 20 2019
WYZ055-202345-
Southern Campbell WY-
514 PM MDT Fri Sep 20 2019
...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL COUNTY...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Wright, moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wright and Reno Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
LAT...LON 4370 10559 4392 10537 4378 10508 4377 10508
4359 10546
TIME...MOT...LOC 2314Z 222DEG 30KT 4369 10544
JCSpecial weather statement, Sep 20, 5:58 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Rapid City SD
558 PM MDT Fri Sep 20 2019
WYZ058-210030-
Weston WY-
558 PM MDT Fri Sep 20 2019
...STRONG THUNDERSTORM OVER SOUTH CENTRAL WESTON COUNTY...
At 557 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Clareton, or 31 miles southwest of Newcastle, moving
north at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clareton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
northeastern Wyoming.
LAT...LON 4373 10482 4375 10450 4350 10455 4350 10480
4351 10481
TIME...MOT...LOC 2357Z 182DEG 24KT 4356 10468
JCSpecial weather statement, Sep 20, 6:45 PM MDT, 18 minutes before
Special Weather Statement National Weather Service Rapid City SD 645 PM MDT Fri Sep 20 2019 WYZ054-210115- Northern Campbell WY- 645 PM MDT Fri Sep 20 2019 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CAMPBELL COUNTY... At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over Recluse, or 32 miles north of Gillette, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Spotted Horse and Recluse. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4460 10566 4472 10587 4500 10564 4485 10532 TIME...MOT...LOC 0045Z 217DEG 32KT 4472 10570 JC
Nearby
Severe Thunderstorm Warnings in Wyoming, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.